Alert archive / California / Wind Advisories in 2017
Wind Advisory 16, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at May 7, 2017, 1:03 AM PDT for Imperial County, California. It took effect at May 7, 2017, 1:21 AM PDT. It was in force for 96 min.
The area
The counties it named.
The facts
- Issued
- May 7, 2017, 1:03 AM PDT (08:03 UTC)
- In effect from
- May 7, 2017, 1:21 AM PDT
- Expired
- May 7, 2017, 2:57 AM PDT
- In force
- 96 min
- Issued by
- NWS Phoenix, AZ
County Imperial County, CA
The radar
The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 8.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
370 WWUS75 KPSR 070803 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 103 AM MST Sun May 7 2017 CAZ562-566-567-071000- /O.EXP.KPSR.WI.Y.0015.000000T0000Z-170507T0800Z/ /O.NEW.KPSR.WI.Y.0016.170507T0803Z-170507T1000Z/ Imperial County Southwest-Imperial County West-Imperial Valley- Including the cities of Mountain Spring, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 103 AM PDT Sun May 7 2017 ...WIND ADVISORY IN EFFECT UNTIL 3 AM PDT EARLY THIS MORNING... ...WIND ADVISORY HAS EXPIRED... The National Weather Service in Phoenix has issued a Wind Advisory, which is in effect until 3 AM PDT early this morning. * AFFECTED AREA...Imperial county including Interstate 8, Highway 111, and Highway 78. * TIMING...Saturday afternoon through early Sunday morning. * WINDS...25 to 35 mph with gusts up to 45 mph. Favored terrain areas west of El Centro along I-8 will see the strongest winds with gusts as high as 55 mph. * IMPACTS...Elevated winds and strong gusts will create dangerous driving conditions for high profile vehicles along Interstate 8 and throughout Imperial County. Locally reduced visibilities will also be possible due to blowing dust and sand. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ563>565-070915- /O.EXP.KPSR.WI.Y.0015.000000T0000Z-170507T0800Z/ Salton Sea-Chuckwalla Mountains-Imperial County Southeast- Including the cities of Desert Shores, Imperial Hot Mineral Springs, and Winterhaven 103 AM PDT Sun May 7 2017 ...WIND ADVISORY HAS EXPIRED... Winds in the area are quickly decreasing this evening and have now dropped below advisory criteria. Therefore, the wind advisory has been expired. $$
2 follow-up statements
127 WWUS75 KPSR 070821 CCA NPWPSR URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Phoenix AZ 121 AM MST Sun May 7 2017 CAZ562-566-567-071000- /O.EXP.KPSR.WI.Y.0015.000000T0000Z-170507T0800Z/ /O.COR.KPSR.WI.Y.0016.170507T0821Z-170507T1000Z/ Imperial County Southwest-Imperial County West-Imperial Valley- Including the cities of Mountain Spring, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 121 AM PDT Sun May 7 2017 ...WIND ADVISORY IN EFFECT UNTIL 3 AM PDT EARLY THIS MORNING... The National Weather Service in Phoenix has issued a Wind Advisory, which is in effect until 3 AM PDT early this morning. * AFFECTED AREA...Imperial county including Interstate 8, Highway 111, and Highway 78. * TIMING...Saturday afternoon through early Sunday morning. * WINDS...25 to 35 mph with gusts up to 45 mph. Favored terrain areas west of El Centro along I-8 will see the strongest winds with gusts as high as 55 mph. * IMPACTS...Elevated winds and strong gusts will create dangerous driving conditions for high profile vehicles along Interstate 8 and throughout Imperial County. Locally reduced visibilities will also be possible due to blowing dust and sand. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ563>565-070915- /O.EXP.KPSR.WI.Y.0015.000000T0000Z-170507T0800Z/ Salton Sea-Chuckwalla Mountains-Imperial County Southeast- Including the cities of Desert Shores, Imperial Hot Mineral Springs, and Winterhaven 121 AM PDT Sun May 7 2017 ...WIND ADVISORY HAS EXPIRED... Winds in the area are quickly decreasing this evening and have now dropped below advisory criteria. Therefore, the wind advisory has been expired. $$
365 WWUS75 KPSR 070957 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 257 AM MST Sun May 7 2017 CAZ562-566-567-071100- /O.CAN.KPSR.WI.Y.0016.000000T0000Z-170507T1000Z/ Imperial County Southwest-Imperial County West-Imperial Valley- Including the cities of Mountain Spring, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 257 AM PDT Sun May 7 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Phoenix has cancelled the Wind Advisory. Winds in the area are decreasing quickly this morning and have now dropped below advisory criteria. Therefore, the wind advisory has been canceled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 6, 9:10 PM PDT, 3 hours 53 minutes earlier.
Area forecast discussion, May 6, 9:10 PM PDT, 3 hours 53 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 910 PM MST Sat May 6 2017 .SYNOPSIS... A cold front will approach the area later today with increasingly gusty winds through tonight. Windy conditions will be followed by an unusual early May chance of showers and thunderstorms, starting in southeast California Sunday and spreading into central Arizona by Tuesday. Afternoon highs will only reach the middle and upper 70s Sunday and Monday. Clearing skies with a warming trend will develop by the middle of next week. && .DISCUSSION... During the afternoon and early evening hours, a deep and cold upper level closed low continued to drop south along the central CA coast as it developed, putting a strong southerly flow aloft ahead of it and into far SE CA and southern AZ. As 500mb heights drastically fell ahead of the advancing low (110m over portions of far southeast CA) temperatures today really dropped off. Phoenix fell to 98 degrees today (10 lower than yesterday) and Yuma only recorded a high of 88 degree. The low will eventually advect in quite a bit of moisture leading to a scattered/numerous shower threat but for now the air mass remains a bit on the dry side with pwat values below one half inch and central desert dewpoints in the 20s. Very strong south to southwest winds developed area-wide this afternoon ahead of the low with many locations reporting peak gusts over 40 mph for much of the afternoon into the evening hours. Favored locations in Imperial County, such as Imperial and El Centro reported sustained winds over 40 mph with peak gusts to about 60 mph and a High Wind Warning was issued at 545 pm for the Imperial Valley. A Wind Advisory and Blowing Dust Advisory were also in effect for much of southwest and south-central AZ as well as Imperial County but as winds have started to taper off and no reports of dense dust were received, we allowed most of these products to expire at 8 pm. The wind advisory will continue for Imperial county through midnight tonight however, as gusts in excess of 40 mph persist in the Imperial valley. In addition to the wind and dust impacts, fire weather was a concern today as widespread red flag conditions developed across areas to the east of the lower Colorado River Valley. The Red Flag Warning verified nicely with at least 6 stations in the central deserts meeting criteria for 3 or more hours this afternoon and one station in fire weather zone 133 also verified. As the evening wore on and temperatures cooled, RH values climbed and red flag conditions were no longer met in most locations; as a result the Red Flag Warning was allowed to expired at 8 pm. For the rest of tonight, a dry cold front will continue to spread east across the western deserts, approaching the greater Phoenix area by around 12z. This looks to be a dry front and rain chances will be slim although we will see an increase in mainly mid level clouds over southwest/south central AZ later tonight as the front approaches the Phoenix area. Forecasts look to be in good shape and no updates are needed at this time. .PREVIOUS DISCUSSION... Skies have been clear for most of the day but CU coverage is starting to pick up across portions of central Arizona as well as southeast CA. CU field is more agitated between Yuma and El Centro as well as south of the border ahead of the next PV band nosing into the area from the south. Cannot rule out some limited shower development along the CO River through the evening with virga the extent of precipitation. Unseasonably strong low pressure cutoff in the low 550dam range at 500mb is deepening just off the SoCal coast and will eventually drop farther down the West Coast for the next several days -- sending a series of vort bands and ascent through the forecast area. Strong frontal boundary will advect a much cooler airmass into region, starting with western forecast zones later this evening and then into Arizona overnight into early Sunday. Ahead of this front, a late afternoon southerly 30-40kt LLJ will develop through southern and central AZ. Deep mechanical mixing should tap a portion of this momentum along the I-8 corridor around Gila Bend leading to some localized strong gusts and possibly blowing dust. The far more impressive winds will occur behind the frontal boundary in Imperial County this evening. Models are in good agreement the frontal boundary will reach the Colorado River around 03Z, then into the Phoenix metro by 12Z Sunday. The timing of this front just removed from the San Diego mountains at sunset looks like a near perfect setup for persistent, organized mountain rotors; and NAM BUFR soundings for the El Centro area show a shallow mixed post- frontal boundary layer topped by 40-45kt no more than 1000ft from the sfc. Wind advisory caliber speeds throughout much of Imperial County look like a sure bet this evening. Throughout the day Sunday, the cold core circulation will wobble through SE California eventually trending towards the northern Baja by Monday afternoon. Moisture will initially be confined to the immediate circulation center and along the southern California coastline, however should expand outward with time. There is a growing sentiment towards a nice band of H8 frontogenetical forcing Sunday morning through central AZ. Although warmth/capping aloft will limit the overall growth and coverage, an unusually good May low level moisture surge (8 g/kg) and small positive area below the inversion should support isold/sct showers lifting into northern Arizona Sunday afternoon. Otherwise, general lift around the immediate cold core through a deeper H7-H5 saturated layer in SE California looks sufficient for numerous light showers and a few embedded isold thunderstorms. Depending on the T/Td spread, gusty winds aided by evaporational cooling may be a concern through the western CWA Sunday afternoon. Latest round of morning model forecast solns continue the trend of taking the main circulation center farther into northern Baja Monday, maintaining the focus for precip and storm activity along the southern border. Clearing looks likely for a period Monday day and afternoon across northern portions of the CWA before another vort lobe transitions into the area from the southeast in the evening hours. Highs in the middle and upper 70s equates to 10F- 15F below normal and an incredible 30F difference Sunday and Monday from the record 108 in Phoenix Friday. The entire negative height anomaly will begin to fill and lift through Arizona into the four corners Tuesday providing the best chance at more widespread rainfall to the Phoenix area. While lapse rates do not look to be impressive, total moisture entrained in the system may end up better than models suggest; and MLCape 250-500 J/kg Tuesday afternoon would not be unexpected. Kept POPs in a 40%- 60% range which carries agreement from the SREF and NAEFS means. Residual lingering moisture and spokes of vorticity rotating about the circulation exiting into New Mexico may keep a few showers going into Wednesday morning, but sinking motion and height rises will gradually be overtaking the forecast area. Then for the latter half of the week, shortwave ridging and H5 heights near 582dm will slide into the southwest leading to another run towards triple digits for lower elevation desert communities. && .AVIATION... South-Central Arizona Including KPHX, KIWA, and KSDL: Winds will continue to be an issue for most of tonight, as gusty south/southwest winds will persist ahead of an approaching cold front. Will likely see gusts over 20kt at times past midnight and at Phoenix winds will probably tend more towards southerly all night until the front arrives sometime between 11z and 13z. Expect a burst of stronger wind swinging more to the southwest as the front pushes through the area and as such probably won't see the normal winds backing to the east after midnight. Expect lowering and thickening clouds after midnight ahead of the front with CIGS around 8-10k feet developing after 09z...and we could see few-sct decks around 5k feet as well. Have mentioned VCSH in the TAFS starting around 11Z and continuing into mid morning before dissipating as clouds start to thin. Also, we might see brief CIGS down around 5k feet with the main frontal passage. Southeast California/Southwest Arizona Including KIPL and KBLH: Expect continued strong gusty southwest winds to persist most of tonight, with peak gusts over 35kt at KIPL past midnight. Will likely see some gusts over 25 kt at both KIPL and KBLH through 10z. Blowing dust threat will likely be pretty much over by 06z and as such will remove any vis restriction in the TAFS. Skies to be relatively clear overnight but expect increasing and thickening clouds during the morning hours with CIGS at 10k feet and above developing by around 18z. May see a few showers as well at KIPL and have mentioned VCSH in the KIPL TAF. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Tuesday through Saturday... The cooler weather will continue Tuesday and Wednesday before reaching the 90s by Thursday. There is a chance of showers and isolated thunderstorms Tuesday for Central Arizona with just an outside chance for a few lingering showers Wednesday. Minimum humidities drop below 15 percent Thursday through Saturday while overnight recoveries are modest. The winds look like to be relatively calm with a few afternoon gusts. && .SPOTTER INFORMATION STATEMENT... Spotter reports of gusty winds and blowing dust may be needed this afternoon and evening, then again early next week. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...Wind Advisory until 1 AM PDT Sunday for CAZ562>567. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...CB PREVIOUS DISCUSSION...Nolte/MO AVIATION...CB FIRE WEATHER...Deemer
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 5:46 PM PDT | High Wind Warning | PSR | Imperial | 2 hr |
Nearby
Wind Advisories in California, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.